News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Orthopedics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Orthopedics Answers List

Forum Name: Bone trauma and fractures

Question: Acetabulum fracture


 swarna - Sun Jun 13, 2010 8:28 am

I have met with an accident wherein I have contracted an acetabular fratcure on the right hip. I am 73 yrs of age and an asthmatic too. I have also contracted a righht thoracic rib fracture. I have been advised three months bed rest and have been put on Ultracet pain killer and Gemcal tabs..

Please advise pain relief and measures for quick recovery.

THanking you
 Dr.M.Aroon kamath - Mon Jun 21, 2010 1:10 am

User avatar Hi,
Your concern regarding pain medications is very genuine.
Elderly patients are at an higher risk of an adverse drug reaction (ADR) from medications.
This is due to several reasons.
- Age related alterations in pharmacokinetics of drugs with increasing age may result in increased or prolonged plasma levels of drugs.
- Altered pharmacodynamics of drugs can either diminish or exaggerate the expected response to a drug.
- The increased number of diseases and medications per patient(polypharmacy) also predisposes this group to iatrogenesis.

NSAIDs possess analgesic, anti-inflammatory and anti-pyretic activity effects by inhibiting the synthesis of prostaglandins in the body. NSAIDs inactivate cyclooxygenase, the enzyme which forms prostaglandins(PG) from precursor archidonic acid. Because of their effets on prostaglandin metabolism, NSAIDs can affect the gastric mucosa, renal function & regulation of blood pressure.

Central nervous system (CNS) side effects of NSAIDs(non steroidal anti-inflammatory drugs)include fatigue, disorientation, significant confusion, dizziness, and depression, especially in the elderly. Seizure activity may increase (esp with overdose or in conjunction with certain other drugs).Tinnitus and transient hearing loss have been reported. Another of the serious concerns about their use is Peptic ulcer disease(PUD) which can be life-threatening.

In the elderly, symptoms of PUD tend to be atypical, nonspecific or in many instances,absent. PUD may present without pain in nearly a third of of them.Unfortunately, the first indication of NSAID-induced gastric ulcer development may be a catastrophic major GI hemorrhage or perforation. These complications are associated with higher morbidity and mortality in the elderly. The paucity of ulcer symptoms in patients taking NSAIDs may be due partly to the analgesic and anti-inflammatory properties of the drugs.

Some of the strategies for a safer analgesic/anti-inflammatory use include:

- avoiding NSAIDs as far as possible.
- using NSAIDs only under medical supervision (with periodic monitoring).
- Avoiding NSAIDs for conditions where pain is the main concern and the condition is non-inflammatory (ex: osteoarthritis). Paracetamol may be a better choice.
- enteric-coated preparations can reduce the topical toxicity of aspirin and other NSAIDs, but risk still remains via the systemic PG mechanism.
- use of COX-2 inhibitors in favor of COX-1inhibitors.(COX-2 inhibitors have been shown to decrease the risk of PUD but not the other adverse effects common to NSAIDs.In fact, some of the cardiovascular side effects may be increased. Physician's opinion & monitoring is a must).
Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here